Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 37, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Oct 7, 2006, 8:39 AM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2006, 8:39 AM EDT (12:39 UTC)
- Expired
- Oct 7, 2006, 12:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Appomattox County, VA, Buckingham County, VA
The radar
The Roanoke radar (KFCX), 151 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 9:30 AM EDT | FLASH FLOOD | 2 E Gold Hill, VA | STATE ROUTE 717 FLOODED AND CLOSED. |
| Oct 7, 9:30 AM EDT | FLASH FLOOD | 4 Nw Gold Hill, VA | STATE ROUTE 611 FLOODED AND CLOSED. |
| Oct 7, 10:00 AM EDT | FLASH FLOOD | Appomattox, VA | COUNTYWIDE SECONDARY ROADS FLOODED AND CLOSED. SMALL TREES DOWN COUNTYWIDE FROM GROUND SATURATION AND GUSTY WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 071243
FFWRNK
VAC011-029-071645-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 AM EDT SAT OCT 7 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
APPOMATTOX COUNTY IN CENTRAL VIRGINIA
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 1245 PM EDT
* AT 836 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A BAND OF HEAVY RAIN OVER THE WARNED AREA. ROUTES
717...636 AND 611 WERE REPORTED TO BE CLOSED TO HIGH WATER IN
BUCKINGHAM COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINGINA...GOLD HILL...BUCKINGHAM...APPOMATTOX...DILLWYN
AND CENTENARY.
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN ADDITION TO THE FLOODING EXPECTED...WITH THE WATER SATURATING THE
SOIL AROUND THE ROOT SYSTEMS OF TREES....OCCASIONAL WIND GUSTS TO 40
MPH IN PARTS OF THE AREA WILL BRING SOME TREES DOWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3721 7884 3739 7845 3768 7823 3774 7848
3760 7879 3744 7899
$$
JJ2 follow-up statements
000
WGUS71 KRNK 071502
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT SAT OCT 7 2006
VAC011-029-071645-
APPOMATTOX VA-BUCKINGHAM VA-
1100 AM EDT SAT OCT 7 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
BUCKINGHAM AND APPOMATTOX COUNTIES...
AT 1100 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAIN
PRODUCING FLASH FLOODING OVER THE WARNED AREA. IN BUCKINGHAM
COUNTY...STATE ROUTES 657 AND 720 REMAIN CLOSED WITH WATER OVER THE
ROADS. THE HIGHWAY EMBANKMENT ON STATE ROUTE 683 WAS DETERIORATING
DUE TO THE HEAVY RAIN. IN APPOMATTOX COUNTY...THE FOLLOWING STATE
ROUTES WERE REPORTED TO BE UNDER WATER...611...638...616...654...AND
655.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINGINA...GOLD HILL...DILLWYN...CENTENARY...BUCKINGHAM...APPOMATTOX
AND BENT CREEK
THE BAND OF HEAVY RAIN CONTINUES TO GRADUALLY WEAKEN...BUT
ADDITIONAL RAINFALL AMOUNTS OF AROUND AND INCH ARE POSSIBLE IN THE
WARNED AREA. THIS WILL LIKELY AGGRAVATE ONGOING FLOODING...AND MAY
CAUSE OTHER CREEKS AND SMALL STREAMS IN THE AREA TO FLOOD.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3721 7884 3739 7845 3768 7823 3774 7848
3760 7879 3744 7899
$$
JJ000
WGUS71 KRNK 071645
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT SAT OCT 7 2006
VAC011-029-071653-
APPOMATTOX VA-BUCKINGHAM VA-
1243 PM EDT SAT OCT 7 2006
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM EDT FOR BUCKINGHAM
AND APPOMATTOX COUNTIES...
AT 1243 PM...DOPPLER RADAR SHOWED THE BAND OF RAIN RAPIDLY
DIMINISHING. HEAVY RAIN HAD ENDED BY NOON FOR MOST AREAS. LAW
ENFORCEMENT REPORTED NO ADDITIONAL FLOOD PROBLEMS IN APPOMATTOX AND
BUCKINGHAM COUNTIES. ANY HIGH WATER IN THE AREA WILL CONTINUE
RECEDING THIS AFTERNOON.
LAT...LON 3721 7884 3739 7845 3768 7823 3774 7848
3760 7879 3744 7899
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 6:14 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 7, 6:14 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 614 AM EDT SAT OCT 7 2006 .AVIATION... 12Z TAF UPDATE WILL CHANGE LITTLE FROM 06Z PACKAGE. SEE 144AM DISCUSSION. && .PREV DISCUSSION... (ISSUED 310 AM EDT SAT OCT 7 2006) SHORT TERM /TODAY THROUGH MONDAY/... MODERATE RAIN OVER EASTERN PORTIONS OF THE FCST AREA WITH FLOOD ADVISORIES POSTED. IFLOWS GAGES IN BOTETOURT AND ROCKBRIDGE COUNTIES INDICATING RATES OF ARND 1/2 INCH PER HOUR. UPR LOW OVER NORTH CENTRAL NC CREATING STRONG ONSHORE FLOW OVER VA PULLING ABUNDANT MOISTR WEST INTO A STRONG ZONE OF CONVERGENCE OVER CENTRAL PORTIONS OF THE STATE. THIS WILL LIKELY CONTINUE FOR THE NEXT SEVERAL HOURS AND THE ADVISORY MAY NEED TO BE EXPANDED SOUTHWEST. RAINFALL WILL SLOWLY DIMINISH LATER THIS MORNING AS SYSTEM BECOMES MORE VERTICALLY STACKED AND LOW/MID LEVEL FLOW AND CONVERGENCE DECREASES. UPR LOW WILL DRIFT SOUTH TODAY AND SUNDAY HOWEVER DEEP LAYER RH WILL REMAIN ON THE HIGH SIDE. EXPECT EXTENSIVE CLOUD COVER TO PERSIST THROUGH SUNDAY WITH LIGHT RAINFALL BECOMING VERY PATCHY BY TONIGHT AND CONFINED MAINLY TO SOUTHERN PORTIONS OF THE FCST AREA. HIGH PRESSURE SFC AND ALOFT WILL FINALLY MOVE DOWN INTO THE VIRGINIAS BY MONDAY WITH PERIODS OF SUN DEVELOPING AND MUCH MILDER TEMPS. PREV DISCUSSION... (ISSUED 144 AM EDT SAT OCT 7 2006) AVIATION... C0MPLEX AVIATION FORECAST AGAIN THROUGH THE NEXT 24 HOURS. STRONG UPPER LEVEL LOW IS SLOWLY SINKING SOUTHEAST OF THE AREA. THE RESULT WILL BE A FLOW NEAR THE SURFACE GRADUALLY VEERING NORTH TO NORTHEAST WITH SOME 35 TO 45 KT WINDS ONLY ABOUT 3000 TO 4000 FT MSL. THE RESULT WILL BE FOR A CONTINUATION OF MODERATE TO HEAVY RAIN SHOWERS IN MOST LOCATIONS EAST OF THE BLUE RIDGE THROUGH THE EARLY MORNING HOURS. HAS SATURDAY PROGRESSES...THE FLOW WILL TAKE ON A BIT MORE OF AN UPSLOPE COMPONENT...ALTHOUGH NOT A MAXIMIZED ONE...INTO THE EASTERN FLANKS OF THE APPALACHIANS. EXPECT CEILINGS IN MOST PLACES EAST OF THE BLUE RIDGE TO LOWER TO IFR CONDITIONS OR LOWER BY THE AFTERNOON WITH DRIZZLE OR LIGHT RAIN. WEST OF THE BLUE RIDGE THE EFFECTS SHOULD BE ONLY SLIGHTLY LESS AS BAD. IN EITHER CASE...MOUNTAIN RIDGE TOPS WILL BE OBSCURED IN MOST LOCATIONS. THIS PATTERN WILL CONTINUE INTO SATURDAY EVENING WITH CEILINGS AND VISIBILITIES LOWERING A BIT MORE. LOW LEVEL WIND SHEAR WILL BE COMMON IN MOST OF THE AREA THE NEXT 24 HOURS THANKS TO THE STRONG JET SO CLOSE TO THE SURFACE. PREV DISCUSSION... (ISSUED 945 PM EDT FRI OCT 6 2006) SHORT TERM /REST OF TONIGHT/... AREAS OF RAIN AND DRIZZLE ACROSS THE FCST AREA WITH THE HIGHEST AMOUNTS OCCURRING OVER THE NE CWA ALONG RTE 460 FROM LYH- FVX...COVERING ALL OF APPOMATTOX AND BUCKINGHAM COUNTIES. RAIN RATES HAVE BEEN ABOUT A THIRD OF AN INCH AN HOUR. RAIN TOTALS VCNTY OF FVX WHERE RAIN CONTINUES TO FALL IS AROUND 3.00 INCHES. THE EOC IN BUCKINGHAM SAYS THERE HAS NOT BEEN ANY REPORTS OF FLOODING...HOWEVER IF RAIN COUNTINUES TO FALL THIS AREA WITH SIMILAR RATES...POTENTIAL DOES EXIST FOR FLOOD PROBLEMS FORE MORNING. AREA TEMPS ARE QUITE COOL...READINGS IN THE 40S. COMBINE THIS WITH DRIZZLY RAIN AND STIFF NORTHERLY WIND AND THE DAMPNESS CUTS RIGHT THROUGH YOU... I.E. I FEEL FOR THE FOLKS SITTING AT THE FRIDAY NIGHT FOOTBALL GAMES. NOT A LOT OF CHANGE EXPECTED THE NEXT 12 HOURS. THE UPPER LOW IS CENTERED OVER SOUTH SIDE VA...AND IS BEGINNING TO DRIFT SOUTH. AS THIS TREND CONTINUES...ANTICIPATE RAIN AREA OVER ERN VA TO PIVOT SSW WITH TIME. SOME HOLES IN THE CLOUDS OVER THE FAR SW CWA MAY ALLOW FOR A FEW PEAKS AT THE HARVEST MOON...A COOL OCTOBER NIGHT. PREV DISCUSSION... (ISSUED 717 PM EDT FRI OCT 6 2006) AVIATION... UPPER LEVEL LOW WILL RESIDE OVER THE MID ATLANTIC REGION TONIGHT. THIS LOW WILL THEN SLIDE SOUTHWARD AND INTO THE SOUTHEASTERN COASTAL STATES ON SATURDAY. THE AREA WILL SEE A VARIETY OF CLOUD HEIGHTS AND VISIBILITIES WITH THE MAJORITY OF THE CATEGORY BEING MVFR THROUGH THE PERIOD. STEADY RAIN AND OBSCURED RIDGES...ESPECIALLY ALONG THE EASTERN SLOPES OF THE BLUE RIDGE...TO PERSIST THROUGH SATURDAY AFTERNOON. WIND SHEAR ALSO A CONCERN FOR MOUNTAIN VALLEYS WEST OF THE BLUE RIDGE WITH A 40-50 KT NE LOW LEVEL JET IN EASTERN VA OVERNIGHT. PREV DISCUSSION... (ISSUED 345 PM EDT FRI OCT 6 2006) SHORT TERM /TONIGHT THROUGH SATURDAY/... UPPER LOW WILL TRACK SOUTHEAST ACROSS THE REGION TONIGHT AND REACH SOUTH CAROLINE SATURDAY. STRONG 850 MB WARM AIR ADVECTION AND EASTERLY COMPONENT TO THE LOW LEVEL WINDS WILL ADD PLENTY OF LIFT FOR RAIN TONIGHT. PERIOD OF RAIN WITH A FEW THUNDERSTORMS WILL CONTINUE TONIGHT INTO SATURDAY. SATURDAY AFTERNOON THE WINDS DIMINISH AS THE 850 MB AND SURFACE LOW MOVE AWAY FROM THE FORECAST AREA. RAISED LOW TEMPERATURES TONIGHT AND LOWER HIGH TEMPERATURES SATURDAY. LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... CLOSED UPR SYSTEM DROPPING SOUTH ACROSS THE REGION SATURDAY NIGHT AND PUSHING TO THE SOUTHEAST COAST BY SUNDAY. RAISED LOW TEMPERATURES IN THE SOUTHWEST SATURDAY NIGHT. TAPERED OFF CLOUDS AND RAIN CHANCE FROM NORTHWEST TO SOUTHEAST. ON MONDAY...THE STUBBORN UPR LOW BEGINS TO FILL AND MOVES EAST GIVEN APPROACHING UPSTREAM SHORTWAVE TROUGH. A WEAK COLD FRONT SIDES THRU MONDAY NIGHT AND TUESDAY. HIGH PRESSURE WILL CONTROL OUR WEATHER TUESDAY NIGHT AND WEDNESDAY. A STRONG COLD FRONT TO OUR WEST WILL ENTER THE WESTERN MOUNTAINS AROUND 12Z THURSDAY AND EXIT THE EAST COAST THURSDAY NIGHT. THE 85H AIR IS QUITE CHILLY BEHIND THE BOUNDARY WITH VALUES OF MINUS 6 TO MINUS 10 ON THE GFS SOLUTION. OVERALL...FOLLOWED HPCGUIDE WHICH WAS SIMILAR TO 06Z GFS THROUGH DAY 6 THEN BLEND OF ECMWF/GFS BEYOND. AVIATION... CEILINGS WILL BE IFR OR LOWERING TO IFR BY 03Z TONIGHT AS DEEPENING UPPER LOW MOVES ACROSS THE FORECAST AREA. WINDS THROUGH A DEEP LAYER WILL HAVE AN EASTERLY COMPONENT WHICH WILL AIDE IN LIFT FOR WIDESPREAD PRECIPITATION TONIGHT AND RESULT IN BANKING THE STRATUS UP AGAINST THE EAST SIDE OF THE BLUE RIDGE. AS THE UPPER LOW MOVES SOUTH ON SATURDAY RAIN WILL GRADUALLY MOVE OUT OF THE AREA AND VISIBILITIES WILL IMPROVE. WINDS AT 1000-3000 FEET WILL BE INCREASING TO THE 40-50KT RANGE SO LOW LEVEL WIND SHEAR HAS BEEN MAINTAINED IN THE BLF AND LWB WHERE THE SURFACE WINDS WONT BE AS STRONG AND GUSTY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS
Hazardous weather outlook, Oct 7, 12:35 AM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 AM EDT SAT OCT 7 2006 NCZ001>006-018>020-VAZ007-009>020-032-043-WVZ042>045-080445- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-HENRY- MERCER-SUMMERS-MONROE-GREENBRIER- 1235 AM EDT SAT OCT 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ022>024-033>035-044>047-058-059-080445- ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1235 AM EDT SAT OCT 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT PERIODS OF MODERATE TO HEAVY RAIN COULD PRODUCE MINOR FLOODING OF SMALL CREEKS AND STREAMS AS WELL AS IN URBAN AREAS WHERE DRAINAGE IS POOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.